Can medications actually cause vertigo?

Someone recently asked, “Do any medications cause vertigo?”

The answer depends on what you mean exactly. Many medications can cause dizziness. This can be the light headedness associated with blood pressure medications to the woozy feeling from narcotics to the sleepy feeling of sedatives. However, vertigo (spinning dizziness) is not often caused by medication unless damage is being done to the organ of balance in the inner ear.

In some cases damage can be temporary or it can be permanent. Some medications selectively target the balance portion of the inner ear and some target the hearing portion. The effects can either be permanent or may go away when the drug is stopped.

So yes – some medications can cause vertigo.

Of all drugs aminoglycoside antibiotics are the most vestibulotoxic (ex gentamicin) and are irreversible. Gentamicin in particular effects only the balance portion of the inner ear and causes vertigo.

Loop diuretics such as furosemide (Lasix) cause reversible ototoxicity, but often affect hearing.

Antineoplastic drugs such as cisplatin cause irreversible ototoxicity (typically they affect hearing only)

Salicylates such as asprin can cause reversible ototoxicity.

Quinine, which was historically used to treat malaria, can cause both vertigo and hearing loss.

Of course these comments are to be taken in a general context and any drug related concerns should be discussed with your own doctor.

7 Responses

  1. Akash
    |

    i must have mentioned one more thing that for the last few years after using too much computer screen, my right eye gets tired at night and sometimes i have kind of ‘drainage feeling’ between my right eye and right ear in the forehead. So along with the dizziness feeling after applying minoxidil, i also have this problem.

  2. Akash
    |

    i had hair loss and so applied high concentration of minoxidil in my hair two times for 2 weeks. I developed vertigo in that process. It has been around 3months i have completely stopped taking it but my vertigo is not improving, infact finding it to be worse gradually. I feel better when i lie down or after i sleep. Has my vertigo become permanent? Any cure?

  3. Clearwater Clinical
    |

    You can repeat the maneuver as often as you like, most people only require a single maneuver, but success does increase with repetition. It sounds like you are doing well and you are right that keeping active will help speed your recovery. Most people do recover 100% but it takes time.

  4. Krissy Metz
    |

    I have that off-balance weird feeling after being treated for BPPV . I rise slowly in the morning and it usually takes me three hours to actually feel somewhat normal . I am laying on the unaffected side at night and I have my head spinning but I still have that “off” feeling . I did not have the Epley maneuver until a week after the actual spinning occurred maybe I waited too long ? Your article gave me hope saying that in 1 to 2 weeks hopefully this “off” feeling will go away… mild dizziness my eyes feel heavy and I’ve been so anxiety ridden got my whole neck and head feel like they weigh 100 pounds . I have been holding myself differently and moving so carefully but now I just don’t feel right . I have been functioning and going to work and taking care of the children but now I’m trying to work on the anxiety of not feeling myself . I saw that you said to not do the Epley again . I saw because of a therapist and she did the epley twice on me at the session . I have to say I have felt 50% better since the epley..but I want to feel hundred percent better. Is this just now a wait it out game and try to be patient?

  5. Clearwater Clinical
    |

    Thanks for your comments.

    1) Can medication mask vertigo?

    Yes – However Verapamil will not. Medications which are sedatives or Benzodiazepines will mask symptoms

    2) Can you have BPPV without vertigo?

    No – However people do complain of post BPPV symptoms which are off balance feelings. See my other post: http://www.clearwaterclinical.com/the-epley-maneuver-worked-why-do-i-still-feel-dizzy/

    3) Do you have migraine or BPPV?

    This is a more difficult question and would require a more detailed history and physical exam. I would speak to your neurologist about your concerns and consider a referral to and ENT doctor who specializes in vertigo (an otologist)

  6. Clearwater Clinical
    |

    Thanks for your questions. It is not uncommon to have more than one diagnosis related to vertigo. BPPV often rides along with other causes of dizziness like Menieres or Labyrinthitis. It is not specifically associated with migraine but it is entirely possible.

    Re your questions about medications see below:
    http://www.clearwaterclinical.com/blog/2011/10/can-medications-actually-cause-vertigo.html

    Re your question about still feeling dizzy after the epley maneuver see below:
    http://www.clearwaterclinical.com/blog/2010/11/the-epley-maneuver-worked-why-do-i-still-feel-dizzy.html

    Thanks for your questions.

  7. melissa
    |

    I am wondering if you can help me? I have recently been diagnosed with Migraine vertigo after months of symptoms by a neurologist He treated me with amytriptaline and verapamil which really helped about a month in. I have recently seen a physio who has now said i have BPPV and done the epley about a month ago which seemed to help at the time. I am still on the medication but have noticed this last week my symptoms coming back. I feel off balance all the time but haven’t had the true vertigo I’d experienced before. I’m also really light sensitive. Can the medication I’m taking actually mask the true vertigo I’d get if it were BPPV and can BPPV be just a off balance feeling without the vertigo? Or do i have the vertigo migraine like the neuroloigist said? Feeling pretty unsure with two diagnoses!

Leave a Reply